Use of Bivalirudin for Suspected Heparin-Induced Thrombocytopenia during Lower Extremity Revascularization
- Volume 2 - Issue 6 - Nov/Dec 2005
- Posted on: 9/5/08
- 0 Comments
- 8442 reads
Jay G. Robison, MD, Fred Crawford, Jr., MD, Walter Uber, PharmD
The common femoral pulse was excellent, but significant plaque at the common femoral bifurcation necessitated a longitudinal arteriotomy over the bifurcation onto the superficial femoral artery, and an intraoperative arteriogram was performed. Though moderate diffuse atherosclerosis was present in the superficial femoral artery, no flow-limiting plaque was noted at either the arteriotomy or to the level of the popliteal. Filling defects consistent with discontinuous thrombo-emboli were present in the proximal popliteal and posterior tibial vessels. Of note, immediately after the arteriotomy, an alert team member recognized that the standard heparinized saline-irrigating solution already prepared on the field would not be prudent in this setting of possible HIT, and despite the patient’s negative antibody screen, the solution was discarded.
Successful thromboembolectomy was accomplished with retrieval of organized thrombus from both the popliteal and tibial levels, but no “white clot” suggestive of platelet aggregate, suggesting an embolic — rather than thrombotic — event. Repeat angiography revealed moderately diseased, irregular but patent, superficial femoral, popliteal, and peroneal, and posterior tibial vessels without significant distal stenosis or residual thrombus, though the anterior tibial appeared occluded. Thus, the need for direct popliteal exploration or bypass was avoided. The bivalirudin infusion was reduced to 0.1 mg/kg/hr after Dacron patch closure of the arteriotomy was completed with a running suture. Following removal of the arterial clamp and restoration of flow, hemostasis was clinically satisfactory within 30 minutes of reducing the bivalirudin infusion and completion of the arterial closure, with continued correction in coagulation parameters.
Postoperatively the patient had full return of palpable pedal pulses. He was maintained on a continuous bivalirudin infusion at 0.1 mg/kg/hr with titration to maintain a PTT of approximately 2–2.5 times his baseline value (goal: 60–80 seconds) to allow for transition to warfarin for long-term anticoagulation (Table 2). Warfarin was re-initiated the night of surgery without a loading dose, and a daily dose of 5 mg was given until the INR was greater than 2.0. No wound hematoma was evident and perfusion was maintained. His level of anticoagulation on bivalirudin was remarkably stable, requiring only one dosage adjustment to 0.12 mg/kg/hr over the course of therapy. Cessation of the bivalirudin on POD 3 following leg revascularization transiently decreased the INR to 1.63, requiring brief re-initiation of bivalirudin for several hours. A repeat INR on POD 4 following leg revascularization was 2.09. Bivalirudin was discontinued at this time, and the patient was discharged on warfarin 5 mg, alternating with 7.5 mg daily. The final pathology report was consistent with only organized thrombus. He remained asymptomatic with palpable pedal pulses three months post discharge.
Direct thrombin inhibitors are assuming an increasing role in the management of suspected HIT to reduce thrombo-embolic complications.4,5 Although anticoagulation with heparin is the generally accepted method of preventing thrombus formation during the performance of cardiac and peripheral vascular procedures, in the setting of suspected HIT — with or without heparin-PF4 antibodies — standard heparinization is not a safe option. Alternatives are limited, and in such settings, the use of the recombinant direct thrombin inhibitors, lepirudin, bivalirudin and argatroban during cardiopulmonary bypass has been described.6–9 However, these intense dosages needed for cardiopulmonary bypass do not translate directly to a relatively lower intensity of anticoagulation required for peripheral vascular surgery. To date, the experience with direct thrombin inhibition for anticoagulation among patients requiring vascular procedures has been even more recent and limited.10,11 While a more aggressive anticoagulation regimen with either re-initiation of heparin or direct thrombin inhibitors following mitral valve replacement in the setting of atrial fibrillation may have obviated this post-operative thromboembolic event, this controversy remains beyond the impetus of this discussion. Rather, our case focuses on delineating not only a safe and effective method of anticoagulation using bivalirudin in a patient with possible HIT requiring lower extremity revascularization, but also maintenance of postoperative anticoagulation for several days, with successful transition to anticoagulation with warfarin.
Although there was no serologic evidence of heparin-induced thrombocytopenia in this case, we were faced with the knowledge that PF4 may not be positive in all cases of HIT. There was a compelling need for systemic anticoagulation in a setting where diminished platelet counts were encountered following and during heparin therapy and a clinical suspicion for HIT remained. We felt that the administration of bivalirudin was a more appropriate choice for use in peripheral vascular procedures in this setting. It is a direct thrombin inhibitor and does not appear to precipitate HIT by cross-reacting with associated heparin-PF4 antibodies. In addition, its pharmacokinetic profile, quick onset, and short half-life make it ideal for use in peripheral vascular procedures as an alternative to heparin or the other thrombin inhibitors.
1. Lincoff MA, Bittl JA, Harrington RA, et al. Bivalirudin and provisional glycoprotein IIb/IIIa blockade compared with heparin and planned glycoprotein IIb/IIIa blockade during percutaneous coronary intervention: REPLACE-2 randomized trial. JAMA 2003;289:853–863.
2. Smedira NG, Dyke CM, Koster A, et al. Anticoagulation with bivalirudin for off-pump coronary artery bypass grafting: The results of the EVOLUTION-OFF study. J Thorac Cardiovasc Surg 2006;131:686–692.
3. Shammas NW, Lemke JH, Dippel EJ, et al. Bivalirudin in peripheral vascular interventions: A single center experience. J Invasive Cardiol 2003:15:401–404.
4. Warkentin TE, Greinacher A. Heparin-induced thrombocytopenia: Recognition, treatment, and prevention. Chest 2004;126:311S–337S.
5. Seybert AL, Coons JC, and Zerumsky K. Treatment of heparin-induced thrombocytopenia: Is there a role for bivalirudin? Pharmocotherapy 2006;26:229–241.
6. Koster A, Hansen R, Kuppe H, et al. Recombinant hirudin as an alternative for anticoagulation during cardiopulmonary bypass in patients with heparin-induced thrombocytopenia type II: A 1-year experience in 57 patients. J Cardiothorac Vasc Anesth 2000;14:243–248.
7. Dyke CM, Smedira NG, Koster A, et al. A comparison of bivalirudin to heparin with protamine reversal in patients undergoing cardiac surgery with cardiopulmonary bypass: The EVOLUTION-ON study. J Thorac Cardiovasc Surg 2006;131:533–539.
8. Dyke PC 2nd, Russo P, Mureebe L, et al. Argatroban for anticoagulation during cardiopulmonary bypass in an infant. Paediatric Anaesthesia 2005;15:328–333.
9. Young G, Yonekawa KE, Nakagawa P, Nugent DJ. Argatroban as an alternative to heparin in extracorporeal membrane oxygenation circuits. Perfusion 2004;19:283–288.
10. Finks S. Bivalirudin use in carotid endarterectomy in a patient with heparin-induced thrombocytopenia. Ann Pharmacother 2006;40:340–343.
11. Hallman SE, Hebbar L, Robison J, Uber WE. The use of argatroban for carotid endarterectomy in heparin-induced thrombocytopenia. Anesthesia and Analgesia 2005;100:946–948.
12. Dager WE, White RH. Treatment of heparin-induced thrombocytopenia. Ann Pharmacother 2002;36:489–503.
13. Sciulli TM, Mauro VF. Pharmacology and clinical use of bivalirudin. Ann Pharmacother 2002;36:1028–1041.
14. Dager WM, White RH. Use of lepirudin in patients with heparin-induced thrombocytopenia and renal failure requiring hemodialysis. Ann Pharmacother 2001;35:885–890.
15. Shammas NW. Currrent Clinical applications of bivalirudin: An overview. Vascular Disease Management 2006;3:243–246.